- Meet Consumers/Patients
|Nutrition and You: Medication and Nutrient Interaction|
How to Play it Safe
Medication and Nutrient Interaction Awareness: How to Play It Safe Home enteral and parenteral nutrition (HPEN) consumers must be always mindful of possible medication interactions, ever striving to minimize the number of medications used. Since it is not possible for any health care professional to recognize all medication interactions, the HPEN consumer can play a weighty collaborative role in identifying and understanding interactions. The following suggestions will help you identify and potentially avoid medication-medication or medication-nutrient interactions.
Maintain a ListBe vigilant in updating the list of all your medications, prescription and over-the-counter (OTC). Make a master list of these medications, including all HPN prescriptions (keep a label or ask the provider to provide a copy) and HEN regimens.
Keep a DiaryConsider keeping a perpetual diary (as timely and as continuous as practical), so you can note changes that may be helpful in determining when a probable medication interaction impacts on well-being. Diary entries should include not only significant changes, but all deviations from the norm. These entries can more easily be incorporated into your existing daily record keeping (i.e., weight, temperature, pulse, blood pressure) using automation (i.e., computers, voice recognition software, recorders). Medication interaction screening can be more adequately evaluated if the consumer or caregiver has collected accurate information.
Write down and record any changes in OTC or prescription medications, medication administration, dosing, herbals, and foods. The quantity and ingredients of food or drink intake should be meticulously noted, especially if taken with medications or outside the normal ingestion. Remember that all changes may be significant, so even social activities, mood, stress, seasonal changes, weather, or body cycles (menstrual, menopause) need to be indicated.
Common signs and symptoms of an interaction are: anorexia (loss of appetite), polyphagia (increased appetite), cough, dry mouth, edema, fever, headache, insomnia, quickening or slowing of food in the intestinal tract, urinary excretion, lethargy, itching, rash, nausea, vomiting, or diarrhea. If these symptoms are associated with a change in medication or a change in how the medication is being applied, ingested or injected, speak to your physician and/or pharmacist.
Nutrient-Medication InteractionsOne of the most widely studied food-medication interactions concerns grapefruit. It is clear that grapefruit and especially grapefruit juice can increase medication blood concentrations up to fifteenfold with high doses of grapefruit, and twofold with lower doses in some medications (i.e., statins).
It is also important to know that other juices will have varying effects. For example, lime, star fruit, and pomegranate juice may also inhibit intestinal enzymes. (Note: orange juice does not have a similar effect.) This means that some drugs will not be broken down by the enzymes and may be absorbed in a more potent form than necessary. Always ask about any interactions with your medication, especially if grapefruit juice is a common component of your diet.
Speak to your doctor, pharmacist, or dietitian about your medications and your diet to be sure you are playing it safe.
Although dramatic advances have been made in the study of medication interaction mechanisms, there is much to learn. The consumer and his or her health care team must work together to recognize beneficial, and avoid adverse, medication-nutrient interactions.
ResourcesThe Internet is a valuable tool for both the patient and the clinician to provide confirmation for any proposed interactions. Although Internet domains that are government (.gov) or educational (.edu) are preferred, there are numerous other credible domains (see below for some recommended sites).
Finally, all suspected interactions should be discussed with your primary health care providers before any curtailment of medications or changes in diet are made.
Written by Thomas G. Baumgartner, PharmD, MEd, RPh, RCPh, FASHP, President and Chief Executive Officer of Consultant Pharmacists of America, Inc. Reviewed by Carol Ireton-Jones, PhD, RD; Laura Matarese, PhD, RD; and Cheryl Thompson, PhD, RD. References are available upon request.
Selected Medication Interaction Web Sites
2/6/2017 » 2/10/2017
Feeding Tube Awareness Week
2/18/2017 » 2/21/2017
Oley exhibit at A.S.P.E.N.'s Clinical Nutrition Week
Oley Regional Conference